The Diabetes Forum Support Community For Diabetics Online banner
1 - 8 of 8 Posts

·
Registered
Joined
·
782 Posts
Discussion Starter · #1 ·
Had a follow-up visit with the doctor today. I last saw him on November 1. That's when it became clear that I'm not prediabetic, I'm not just insulin resistant, I'm full-on diabetic. My fbg was in the 170s, I would spike into the high 200s, and my A1c was 8.8.

So now I'm making changes, including taking Janumet 50/500 b.i.d., changing my carb intake, and limiting calories. I've lost 16 pounds since I was at my highest weight in mid October, and my fbg now runs right around 100. Spikes (when I have them) are 150-ish, and I'm pretty darned sure my A1c is falling.

I'm on the right track -- yay me -- but there's still progress to be made. Besides losing more weight and exercising regularly, I want to get my fbg down to at least the low 90s (80s would be better), and I don't ever want to spike over 140.

So imagine my surprise when my doctor started talking about lowering my Janumet dose. HUH? SO SOON? I hope I'll be able to eventually quit taking Janumet completely, but why is he talking about it now, with my fbg still not-quite-normal and spikes that I consider unacceptable?

Besides that, I was happy with the visit. He was pleased, and maybe even a little impressed, with what I'm doing, and he treated me with respect when I told him my weight loss goal, which is significant. But I'm a little bewildered that he's willing to settle for bg control that is pretty good, instead of spot on. Anyone else run into t his?
 

·
Registered
Joined
·
5,399 Posts
I got the same message from my diabetes educator. Many in the medical establishment are far more concerned about lows than highs ... though both are equally bad things. But they don't believe any diabetic can keep near-normal numbers without disastrous lows.

Of course, we know the complications from sustained or frequent highs are equally disastrous.

In short ... yeah, silly doctor!
 

·
Registered
Joined
·
48 Posts
They probably have to be like that...
Dropping to 30 for example, can get you into an accident with your car. Spiking to 220 however, will not.

Not everybody is smart enough for tight control of their diabetes. It's just not easy.
Try thinking about it this way.
 

·
Registered
Joined
·
4,368 Posts
I wish I had an explanation for your doctor. Since your HbA1c is still high you would think he would increase not decrease it. There is little chance of going low on the metformin part of Janumet, I am not sure of the Januvia part. I had to fight with my doctor to up my metformin to 2550 mg a few years ago. He kept telling me I would go to low. At the time I rarely went below 120. I am happy with bgs in the high 90's. Although I would like to see the 80's, I rarely do. So even sometime with the best low carb diet and medication our body has a mind of its own. So I don't go in the 80's, but I rarely go above 120 so I can still keep the HbA1c low.
 

·
Registered
Joined
·
20 Posts
Did you ask your doctor for an explanation of why he wants to reduce the medication? There may be a good reason you are not aware of. This is purely conjecture on my part but because of your changes, lowering carb intake, exercising, losing weight, all can increase insulin sensitivity which may require a decrease in medication. Also doctors need to err on the side of caution.
 

·
Registered
Joined
·
24,394 Posts
Interesting to me too, WVM . . . when the meds have done their work & success is in the offing, why are they so ready to remove the very thing that worked in the first place? If he wants to change your meds, he could just drop back to metformin alone - that's a pretty good maintenance med.
 

·
Registered
Joined
·
782 Posts
Discussion Starter · #7 ·
Did you ask your doctor for an explanation of why he wants to reduce the medication?
No, I didn't. I just said, Not yet, and we left it at that.

He seemed most interested in lowering the metformin, not the sitagliptin (the two meds that make up Janumet). He talked about taking the two meds separately so we could lower the metformin to 250 mg b.i.d., and keep the sitagliptin at 50 mg b.i.d.

What I plan to do is keep things as they are till I've got my bg under very tight control. Then I'll start cutting one of the two pills I take per day in half so I take 1 1/2 pills per day instead of 2. I'll work with that for awhile to make sure I can keep my bg under tight control, and then I'll consider cutting down to 1 pill per day (probably a half plus a half), and then to half a pill and then to none.

I'll call him every step of the way and inform him of what I'm doing so he can yell NOOOOOOOO if he wants to, but I reckon he won't. I don't see him again till April.
 

·
Registered
Joined
·
4,368 Posts
The metformin is the much safer part of janumet. While metformin protects us from some other diseases like cancer, there is some thought that januvia interferes with tumor supression. It also may lead to pancreatitis. At your next visit ask to go on metformin alone. My elderly dad also has D, just a few years. He is on Januvia and when he got his HbA1c to 7.4, his doctor told him to stop testing. I am still on the full dose of metformin and my HbA1c is in the low 5's and I want to keep it that way. To my knowledge metformin never causes lows. Even with all I take my bg rarely drops below 90.
 
  • Like
Reactions: Shanny
1 - 8 of 8 Posts
Top